Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 29, NWS Midland/Odessa, TX

May 2, 2001Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 2, 2001, 5:11 PM CDT for Upton County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 2, 2001, 5:11 PM CDT (22:11 UTC)
Expired
May 2, 2001, 6:00 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 56 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2001-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2001-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-470 J/kg
Mixed-layer LCL
2174 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WUUS54 KMAF 022212
SVRMAF
TXC461-022300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT WED MAY 2 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN UPTON COUNTY IN SOUTHWEST TEXAS

* UNTIL 600 PM CDT

* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 13 MILES NORTHEAST OF THE INTERSECTION OF SH
  329 AND FM 1492...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  THE INTERSECTION OF SH 329 AND FM 1492 AND MIDKIFF.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

LAT...LON 3131 10231 3130 10199 3164 10184 3163 10228

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:05 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 2, 2:05 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT WED MAY 2 2001

MID AND HIGH LEVEL MOISTURE CONTINUES TO INCREASE OVER WESTERN CWA
IN ADVANCE OF APPROACHING UPPER LOW.  18Z SURFACE ANALYSIS SHOWS A
WEAK SURFACE TROUGH /DRYLINE/ CURRENTLY BISECTS CWA WITH A COLD
FRONT ON A KCVN-KGAG-KSLN LINE.

NO MAJOR INITIALIZATION PROBLEMS WITH 12Z MODEL RUNS...HOWEVER LOW
LEVEL FEATURES REMAIN IN QUESTION BETWEEN ETA AND AVN.  AGREE WITH
NATIONAL MODEL DISCUSSION THAT AVN HAS SHOWN BEST CONSISTENCY WITH
DEVELOPING FOUR CORNERS UPPER LOW...AND THE ETA HAS BACKED OFF WITH
THE SOUTHERN EXTENT OF COLD FRONT PLUNGING DOWN FRONT RANGE.

UPPER LOW TO REMAIN OVER SOUTHWEST U.S. THROUGH THE NEAR TERM.  HIGH
AND MID LEVEL SUBTROPICAL MOISTURE WILL CONTINUE TO INCREASE OVER THE
AREA AS SOUTHWESTERLY UPPER LEVEL FLOW BECOMES DOMINATE.  EMBEDDED
SHORTWAVE TROUGHS IN THE SUBTROPICAL FEED...ALONG WITH SHORTWAVE
TROUGHS EJECTING FROM FOUR CORNERS LOW...WILL BEGIN AFFECTING THE
AREA LATE TOMORROW.  FORECASTING THE TIMING AND STRENGTH OF THESE
FEATURES IS DIFFICULT AND LENDS TO FORECAST UNCERTAINTIES.
AFOREMENTIONED COLD FRONT WOULD PROVIDE A NICE LOW LEVEL FOCUS...
HOWEVER THINK THAT IT/S EFFECTS WILL BE SHORT LIVED THURSDAY
MORNING AS SURFACE LOW DEEPENS IN CENTRAL NEW MEXICO IN RESPONSE TO
DEVELOPING UPPER LOW...THEREBY FORCING SURFACE FRONT NORTHWARD AND
OUT OF CWA BY THURSDAY AFTERNOON.  WILL NOT GO AS HIGH AS GUIDANCE
SUGGESTS WITH POPS AS AMOUNT OF SIGNIFICANT LOW LEVEL MOISTURE AND
LACK OF SURFACE BOUNDARY RAISE CONCERNS.  TEMPS SHOULD COOL THROUGH
FRIDAY AS THICKNESS LOWER AND AS MID AND HIGH LEVEL CLOUD COVER
INCREASES.

MOST OF THE EXTENDED LOOKS DRY AS UPPER LOW FINALLY SHIFTS INTO
CENTRAL PLAINS BY SATURDAY WITH RIDGING IN ITS WAKE.  MRF
ADVERTISES COLD FRONT BY MID WEEK.  HAVE TRENDED TEMPS
DOWN SLIGHTLY...BUT HAVE CHOSEN NOT TO INCLUDE POPS JUST YET.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  62/85/60/81    0233
LSA  59/83/58/79    0233
E41  62/86/61/81    0233
6R6  64/90/62/86    0233
MRF  52/83/54/77    -223
CNM  59/88/56/84    0022

.MAF...
TX...NONE.
NM...NONE.

JBM

In the hours before

Special weather statement, May 2, 2:20 PM CDT, 2 hours 51 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT WED MAY 2 2001

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL CONTINUE TO DEVELOP
ACROSS THE SOUTHWESTERN U.S. TONIGHT...BUT THIS SYSTEM WILL NOT
INFLUENCE THE WEATHER EXTENSIVELY ACROSS SOUTHWEST TEXAS AND
SOUTHEAST NEW MEXICO.  MOISTURE LEVELS ACROSS THE REGION ARE
MARGINAL FOR THE DEVELOPMENT OF PRECIPITATION...AND THE MOST
LIKELY AREAS FOR THUNDERSTORM DEVELOPMENT WILL BE ACROSS THE
MOUNTAINOUS AREAS.

.THREATS...

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINOUS
REGIONS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT.
SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED.
Special weather statement, May 2, 3:45 PM CDT, 1 hour 26 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 PM CDT WED MAY 2 2001

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL CONTINUE TO DEVELOP
ACROSS THE SOUTHWESTERN U.S. TONIGHT.  MOISTURE LEVELS ACROSS THE
REGION ARE MARGINAL FOR THE DEVELOPMENT OF WIDESPREAD
PRECIPITATION...ALTHOUGH ISOLATED THUNDERSTORMS WILL BE POSSIBLE
IN SOME AREAS.

.THREATS...

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINOUS
REGIONS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT...
IN ADDITION TO THE TRANS-PECOS AND PORTIONS OF THE PERMIAN BASIN.

SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...BUT SOME
STORMS COULD PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH...BLOWING
DUST...AND SMALL HAIL.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 5:00 PM CDTSevere Thunderstorm WarningMAFEctor, Midland45 min
May 2, 6:15 PM CDTSevere Thunderstorm WarningMAFUpton45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.